Arkansas, 2023

Hail and Damaging Winds in Arkansas, May 8, 2023

May 8, 2023 · NWS SHV · 4 events in 2 counties and zones

A weak mesoscale convective vortex (MCV), leftover from showers and thunderstorms that developed during the afternoon and evening across North Texas on May 7th, drifted east into Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the late morning and afternoon hours on May 8th. This disturbance interacted with a moist and moderately unstable air mass in place during the period…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak mesoscale convective vortex (MCV), leftover from showers and thunderstorms that developed during the afternoon and evening across North Texas on May 7th, drifted east into Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the late morning and afternoon hours on May 8th. This disturbance interacted with a moist and moderately unstable air mass in place during the period of peak heating and generated adequate forcing for the development of scattered showers and thunderstorms across the region. Some of these storms became severe across extreme Southeast Oklahoma, East Texas, Southwest Arkansas, and Northwest Louisiana, producing large hail and damaging winds before weakening during the evening with the loss of heating and reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 1:56 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 8, 1:56 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
256 PM CDT Mon May 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 218 PM CDT Mon May 8 2023

The latest mid-level analysis indicates a fairly zonal flow in place
over the region with a ripple in the 500mb flow co-located with a
mesoscale convective vortex (MCV) that is moving over the ArkLaTex.
At the surface, a low is located near Kansas City, MO with a cold
front extending southwest of this feature into Oklahoma and North
Texas. Well ahead of this feature, the area is still in a
southerly low- level flow. The latest mesoscale analysis
indicates a precipitable water (PWAT) values in the 1.6-1.7" range
with SBCAPE of approximately 3500-4500 J/kg with a max over
northeast Texas to southwestern Arkansas. Shear is trending a
little stronger, almost moderate in strength at 25-30kts bulk.
Scattered showers and thunderstorms have begun to develop in East
Texas and Deep East Texas with an immediate threat for storms to
become strong with gusty winds and hail and possibly severe. Given
PWAT values, locally heavy downpours are possible with localized
flash flooding not out of the question.

Into the evening, the MCV will shift eastward and be the forcing
mechanism that continues to scattered showers and thunderstorms
with an isolated severe threat into the evening hours. 12Z SPC
HREF members are picking up on developing convection across the
ArkLaTex and surrounding areas. The Weather Prediction Center
(WPC) indicates there is a Marginal Risk in its Excessive Rainfall
Outlook (ERO) over northern Louisiana and extreme East Texas.
Taking the aforementioned mesoscale analysis into consideration,
the Storm Prediction Center has highlighted our County Warning
Area (CWA) in a Marginal Risk with 5% probability of damaging wind
and hail. Rainfall amounts today will be generally a half inch to
an inch with localized amounts of 2-3" possible where
thunderstorms persist.

Tonight, mid-level vort energy and associated MCV will shift east of
the ArkLaMiss with showers and thunderstorms diminishing with the
loss of heating and decreasing instability. Hi-res models support
showers and thunderstorms diminishing completely across the area by
midnight tonight with cloud coverage beginning to break and become
more partly cloudy by the pre-dawn hours.

Tuesday into Tuesday night, the ArkLaTex will find itself sandwiched
in between mid-level vort energy with a disturbance pushing into
Deep East Texas and a frontal boundary dropping southward across
Arkansas. With more moderate instability and forcing features north
and south of the area, believe that shower and thunderstorms
coverage will be more limited and isolated during the day, but
continue overnight as the forcing encroaches on the area despite
decreasing instability. Once again an isolated severe threat
will be in play. Thus, the forecast has a chance of showers and
thunderstorms during the day Tuesday and continuing to decrease to
a slight by the pre- dawn hours on Wednesday.

Temperatures remain fairly close to the NBM in the forecast with
lows each night mostly in the upper 60s and highs on Tuesday in the
mid to upper 80s. /04-Woodrum/

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 218 PM CDT Mon May 8 2023

An active weather pattern continues through the weekend as a
series of disturbances undercut upper ridging to our south and
east. This ridging aloft will intensify over the southeast US with
the ridge axis building westward across the Mississippi River
into parts of the Great Plains by the end of the week. Medium-
range guidance suggests that a mid-level trough axis will
propagate northeastward in the southwesterly flow along the
periphery of troughing over the Intermountain West, instigating
chances of rain through most of the rest of Wednesday and into
early Thursday. Wet weather continues into Friday and through the
weekend as the next trough quickly traverses the Baja California
peninsula into Texas, with its ejection/propagation across Texas
boosting chances of precipitation each day. Long-range guidance
then suggests that the persistent ridge over the Gulf of Mexico
finally breaks down, leaving zonal flow aloft across the area.

Temperature maximums and minimums will generally remain above
average through the weekend, staying near 90 and 70 degrees
respectively. Prolonged southerly winds will maintain humid outdoors
conditions in addition to a moist atmosphere, especially at lower
levels. Cumulative precipitation will add up to Day 7 totals in the
2-4 inch range, with isolated higher amounts possible. /16/

&&

.AVIATION...
(18Z TAFS)
Issued at 111 PM CDT Mon May 8 2023

VFR conditions will mostly prevail early today ahead of
developing thunderstorms this afternoon. A disturbance will push
into East Texas with coverage of showers and thunderstorms
developing further as they push into the terminals by 21z. Tempo
groups for MVFR thunderstorms with gusty winds with brief IFR
possible were added at Tyler, Longview, and Shreveport where there
is the most confidence in thunderstorms this afternoon with
prevailing VCTS elsewhere. Lingering showers and thunderstorms
should mostly come to an end by 05Z across the terminals. Winds
will be southerly this afternoon at 10-15kts with gusts to
20-25kts, decreasing to 5-10kts out of the south tonight.
Ceilings will return to MVFR overnight and drop to IFR around the
pre-dawn hours into the mid morning on Tuesday before returning to
MVFR and then VFR by late morning. /04-Woodrum/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  86  68  83 /  20  40  30  60
MLU  69  89  68  85 /  20  30  30  60
DEQ  65  86  66  81 /  20  30  30  70
TXK  68  88  67  83 /  20  30  30  70
ELD  66  89  66  83 /  20  30  30  70
TYR  68  86  67  83 /  30  40  30  60
GGG  67  86  67  82 /  20  40  30  60
LFK  68  86  67  82 /  20  60  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....16
AVIATION...04
Hazardous weather outlook, May 8, 12:01 PM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
101 PM CDT Mon May 8 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
101 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be possible across the area this
afternoon and through the evening hours. An isolated strong to
severe storm cannot be ruled out, with damaging winds and large hail
being the primary threats. Localized flooding from isolated heavy
downpours remains possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of scattered thunderstorms will continue through much of the
upcoming work week and into next weekend. The overall threat of
severe weather is uncertain, but the potential for an isolated
severe thunderstorm during this period cannot be ruled out. Damaging
winds and large hail will be the primary threats with any severe
storms. Also, with a prolonged period of thunderstorms expected,
flooding could become a threat across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

16

In the hours before

Special weather statement, May 8, 2:41 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
341 PM CDT Mon May 8 2023

TXZ126-138-082130-
Harrison TX-Marion TX-
341 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of central Marion and
northeastern Harrison Counties through 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm just
southwest of Jefferson, or 13 miles north of Marshall, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jefferson, Berea and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 9448 3279 9448 3286 9418 3261 9418
TIME...MOT...LOC 2040Z 269DEG 11KT 3272 9441

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 8, 2:52 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
352 PM CDT Mon May 8 2023

ARZ061-072-082130-
Nevada AR-Columbia AR-
352 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern Nevada
and north central Columbia Counties through 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Waldo, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waldo, McNeil, Willisville, Young, College Hill, Lamartine and
Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3364 9311 3338 9312 3338 9309 3332 9332
      3341 9339 3344 9337 3345 9339 3366 9312
TIME...MOT...LOC 2051Z 238DEG 13KT 3339 9331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 8, 3:10 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
410 PM CDT Mon May 8 2023

TXZ138-082145-
Harrison TX-
410 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern
Harrison County through 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Hallsville, or 10 miles east of Longview, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marshall, Hallsville and Nesbitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3253 9469 3267 9465 3266 9433 3243 9439
TIME...MOT...LOC 2110Z 277DEG 16KT 3257 9459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 8, 3:57 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
457 PM CDT Mon May 8 2023

LAZ001-002-TXZ138-082245-
Bossier LA-Caddo LA-Harrison TX-
457 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Caddo,
west central Bossier Parishes in northwestern Louisiana and
southeastern Harrison Counties through 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm
between Marshall and Hallsville, moving east at 20 mph. Other strong
storms were indicated from near Marshall, to Waskom, to Greenwood,
Blanchard, and Benton, moving east northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shreveport, Marshall, Greenwood, Blanchard, Waskom, Oil City,
Mooringsport, Belcher, Karnack, Scottsville, Dixie, Nesbitt, Caddo
Lake, Cross Lake, Cavett, Leigh, Jonesville and Bethany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3270 9410 3269 9409 3269 9405 3272 9404
      3282 9371 3234 9388 3237 9404 3239 9405
      3238 9410 3246 9452 3257 9452
TIME...MOT...LOC 2155Z 271DEG 15KT 3251 9444

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 8, 4:16 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
516 PM CDT Mon May 8 2023

LAZ001>003-082300-
Bossier LA-Caddo LA-Webster LA-
516 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of western Webster,
central Caddo and central Bossier Parishes through 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Belcher to near Shreveport. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shreveport, Bossier City, Haughton, Benton, Cotton Valley, Sarepta,
Doyline, Eastwood, Fosters, Alden Bridge, Rocky Mount, Ferguson,
Princeton, Fillmore, Linton, Bodcau, Bellevue, Barksdale Air Force
Base, Ivan and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 9338 3251 9339 3245 9385 3286 9373
TIME...MOT...LOC 2215Z 240DEG 20KT 3276 9381 3250 9382

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 8, 4:55 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
555 PM CDT Mon May 8 2023

LAZ002>004-082330-
Bossier LA-Claiborne LA-Webster LA-
555 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of central Webster,
southwestern Claiborne and central Bossier Parishes through 630 PM
CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixie Inn, or 7 miles west of Minden, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bossier City, Minden, Dixie Inn, Eastwood, Evergreen, Princeton,
Fillmore, Linton, Holly Springs, Bellevue, Gilark, Couchwood and Red
Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3259 9310 3253 9364 3270 9368 3286 9315
TIME...MOT...LOC 2255Z 263DEG 29KT 3265 9341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Union

When
May 8, 5:01 PM CST
Where
Union County, 0.39 mi W of El Dorado
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.201, -92.677

Lightning struck an oil tank at the Delek Refinery in El Dorado, setting it on fire.

Hail, Union

When
May 8, 5:49 PM CST
Where
Union County, 2.52 mi SSW of Herma
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.237, -92.649

Quarter size hail fell near the Fairgrounds, as well as on Highway 167 on the north side of El Dorado.

Thunderstorm Wind, Union

When
May 8, 6:10 PM CST
Where
Union County, 2.39 mi SSE of Wesson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.091, -92.747

A tree was blown down on Wesson Road in the Wesson community.

Thunderstorm Wind, Sevier

When
May 8, 6:47 PM CST
Where
Sevier County, 0.79 mi NNW of Horatio
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -94.357

A tree was blown down in Horatio. Hail was also reported in town, but a size was not known.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097100, 1097102, 1097104, 1097105.